Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2003, 1:58 PM PDT for San Bernardino County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2003, 1:58 PM PDT (20:58 UTC)
- Expired
- Sep 4, 2003, 3:00 PM PDT
- In force
- 62 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -789 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 042058 SVRVEF CAC071-042200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 157 PM PDT THU SEP 4 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 300 PM PDT * AT 157 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF JOSHUA TREE...OR ABOUT 8 MILES WEST OF TWENTYNINE PALMS...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TWENTYNINE PALMS MCAS AT 210 PM PDT DRIVERS ALONG STATE ROUTE 62 BETWEEN YUCCA VALLEY AND TWENTYNINE PALMS SHOULD BE PREPARED FOR SEVERE WEATHER. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE IF A TORNADO IS SPOTTED. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS WASHES...CULVERTS AND UNDERPASSES. AVOID THESE AREAS AND DO NOT ATTEMPT TO CROSS OR DRIVE THROUGH FLOODED ROADWAYS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3407 11642 3407 11597 3427 11598 3426 11641 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:25 AM PDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 4, 9:25 AM PDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 925 AM PDT THU SEP 4 2003 .SYNOPSIS...MOIST UNSTABLE AIR WILL REMAIN IN PLACE OVER THE AREA THROUGH FRIDAY...SUPPORTING AFTERNOON AND EVENING THUNDERSTORMS. BY SATURDAY A MUCH DRIER FLOW WILL DEVELOP IN ADVANCE OF A STRONG LOW PRESSURE AREA APPROACHNG THE WEST COAST. && .SHORT TERM...DRA SOUNDING PARTIALLY CONTAMINATED BY CONVECTIVE DEBRIS BUT AIR MASS REMAINS QUITE MOIST THROUGHOUT MUCH OF THE AREA. IPW SENSOR STILL DEPICTS ABOUT 1.3 OVER LAS. MID-LEVEL COOL TROUGH TAKING SHAPE ALONG COAST IS NOT FORECAST TO WORK ITS WAY INTO OUR REGION UNTIL TOMORROW SO VERY LITTLE CHANGE EXPECTED IN THERMAL PROFILE. FROM LAS VEGAS NORTHWARD...AREA SOUNDINGS ARE SHOWING A BAND OF STRONGER MID-LEVEL FLOW THAN THE MODELS PREDICT FOR THIS AFTERNOON...ESPECIALLY IN THE 700-400MB LAYER. COMPARED TO YESTERDAY...STORMS THAT DO FORM MAY HAVE A SLIGHTLY BETTER CHANCE FOR ORGANIZATION BUT WILL LIKELY DISPLAY LESS TENDENCY TO SIT IN PLACE. FARTHER SOUTH THE STEERING FLOW REMAINS WEAK BUT INSTABILITY WILL BE HIGHER. SHALLOW SURGE APPEARS TO HAVE TAKEN PLACE IN EXTREME SW AZ/SE CA ASSOCIATED WITH YESTERDAYS GLFCAL MCS OUTFLOW. SOME OF THAT MOISTURE WILL SPREAD INTO MOHAVE COUNTY AND SAN BERNARDINO COUNTY SUPPORTING CAPES OF AROUND 2000 J/KG BY THIS AFTERNOON. SOME OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND STRONG DOWNBURST WINDS AS WELL AS BRIEF HEAVY RAIN. LOW LEVEL CIRCULATION CENTER OF T.D. 11E NOW EXPOSED AS CONVECTION BEING SHEARED AWAY TO ITS WESTERN PERIPHERY. DOUBT THAT THIS SYSTEM IS STRONG ENOUGH TO INITIATE MUCH OF A NEW SURGE THROUGH THE GULF. CURRENT AND FORECAST FLOW PATTERN APPEARS HOSTILE TO THE ADVANCEMENT OF A SURGE INTO OUR AREA ANYWAY...SO WHATEVERE DEVELOPS TODAY AND TOMORROW WILL LIKELY BE THE LAST HURRAH FOR THE MONSOON SEASON IN OUR AREA. && .LONG TERM...MODELS IN EXCELLENT AGREEMENT FOR THE EXTENDED PERIOD. TROUGH BEGINS TO MOVE INTO THE PACNW SUNDAY WHILE WEAK HIGH PRESSURE BUILDS OVER SOUTHERN CALIFORNIA. RESULTING SOUTHWEST/WEST FLOW SHOULD DO A FAIRLY GOOD JOB AT SCOURING OUT ANY MOISTURE LEFT OVER. MONDAY THE TROUGH AXIS IS PROGGED TO MOVE THROUGH NEVADA COOLING TEMPERATURES BY SEVERAL DEGREES AND DRYING THE ATMOSPHERE FURTHER. TEMPERATURES LOOK LIKE THEY FALL TO 2 TO 5 DEGREES BELOW NORMAL BY TUESDAY. ON WEDNESDAY A RIDGE BUILDING OFF THE WEST COAST WILL BEGIN TO REBOUND TEMPERATURES SLIGHTLY. BIGGEST QUESTION FOR THE EXTENDED PERIOD WILL BE HOW STRONG THE WINDS WILL KICK UP WITH THE PASSING TROUGH. 700MB HEIGHT PACKING AND WINDS ALOFT NOT TOO IMPRESSIVE. GFS DOES INDICATE SOME PACKING OF THICKNESSES AND 700MB TEMPS SUN AND MON ACROSS THE NORTHERN ZONES...SO WILL KEEP BREEZY MENTION CONFINED TO THESE AREAS FOR NOW. .LAS...NONE. && RUNK/OROW
Hazardous weather outlook, Sep 4, 5:17 AM PDT, 8 hours 41 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-050015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 517 AM PDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE. THIS WILL BRING SCATTERED THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. SOME OF THESE STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 1:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 4, 2:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.